Alert archive / Michigan / Wind Chill Warnings in 2018
Wind Chill Warning 1, NWS Detroit, MI
NWS Detroit, MI issued this wind chill warning at Jan 4, 2018, 3:42 PM EST for 13 counties in Michigan. It took effect at Jan 4, 2018, 3:49 PM EST. It was in force for 20 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 4, 2018, 3:42 PM EST (20:42 UTC)
- In effect from
- Jan 4, 2018, 3:49 PM EST
- Expired
- Jan 5, 2018, 12:00 PM EST
- In force
- 20 hr
- Issued by
- NWS Detroit, MI
Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI
The radar
The Detroit radar (KDTX), 55 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 4, 4:28 PM EST | SNOW 1.5 | Harbor Beach, MI | 11 HOUR SNOWFALL TOTAL |
| Jan 5, 5:10 AM EST | HEAVY SNOW 3.5 | Harbor Beach, MI | 12 HOUR SNOWFALL TOTAL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
493 WWUS43 KDTX 042042 WSWDTX URGENT - WINTER WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 342 PM EST Thu Jan 4 2018 MIZ047>049-053>055-060>063-068>070-050445- /O.UPG.KDTX.WC.Y.0003.000000T0000Z-180104T2100Z/ /O.NEW.KDTX.WC.W.0001.180104T2042Z-180105T1700Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, and Warren 342 PM EST Thu Jan 4 2018 ...WIND CHILL WARNING IN EFFECT UNTIL NOON EST FRIDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 10 below zero to 30 below zero. * WHERE...Portions of southeast Michigan. * WHEN...Until noon EST Friday. The coldest wind chills will be from midnight through tomorrow morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$ MIZ075-076-082-083-050445- /O.EXT.KDTX.WC.Y.0003.000000T0000Z-180105T1700Z/ Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Ann Arbor, Detroit, Adrian, and Monroe 342 PM EST Thu Jan 4 2018 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON EST FRIDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 5 below zero to 20 below zero. * WHERE...Washtenaw, Wayne, Lenawee and Monroe Counties. * WHEN...Until noon EST Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
3 follow-up statements
408 WWUS43 KDTX 042050 CCA WSWDTX URGENT - WINTER WEATHER MESSAGE...CORRECTED National Weather Service Detroit/Pontiac MI 350 PM EST Thu Jan 4 2018 MIZ047>049-053>055-060>063-068>070-050445- /O.UPG.KDTX.WC.Y.0003.000000T0000Z-180104T2100Z/ /O.COR.KDTX.WC.W.0001.180104T2049Z-180105T1700Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, and Warren 350 PM EST Thu Jan 4 2018 ...WIND CHILL WARNING IN EFFECT UNTIL NOON EST FRIDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 10 below zero to 30 below zero. * WHERE...Most of southeast Michigan along and north of M-59. * WHEN...Until noon EST Friday. The coldest wind chills will be from midnight through tomorrow morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$ MIZ075-076-082-083-050445- /O.EXT.KDTX.WC.Y.0003.000000T0000Z-180105T1700Z/ Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Ann Arbor, Detroit, Adrian, and Monroe 350 PM EST Thu Jan 4 2018 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON EST FRIDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 5 below zero to 20 below zero. * WHERE...Washtenaw, Wayne, Lenawee and Monroe Counties. * WHEN...Until noon EST Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
792 WWUS43 KDTX 050832 WSWDTX URGENT - WINTER WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 332 AM EST Fri Jan 5 2018 MIZ047>049-053>055-060>063-068>070-051700- /O.CON.KDTX.WC.W.0001.000000T0000Z-180105T1700Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, and Warren 332 AM EST Fri Jan 5 2018 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON TODAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 20 below zero to 30 below zero. * WHERE...Most of southeast Michigan along and north of M-59. * WHEN...Until noon today. The coldest wind chills will be from now through late morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$ MIZ075-076-082-083-051700- /O.CON.KDTX.WC.Y.0003.000000T0000Z-180105T1700Z/ Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Ann Arbor, Detroit, Adrian, and Monroe 332 AM EST Fri Jan 5 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON TODAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 20 below zero. * WHERE...Washtenaw, Wayne, Lenawee and Monroe Counties. * WHEN...Until noon today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
321 WWUS43 KDTX 051659 WSWDTX URGENT - WINTER WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 1159 AM EST Fri Jan 5 2018 MIZ047>049-053>055-060>063-068>070-060100- /O.EXP.KDTX.WC.W.0001.000000T0000Z-180105T1700Z/ /O.EXB.KDTX.WC.Y.0003.180105T1700Z-180106T1700Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, and Warren 1159 AM EST Fri Jan 5 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST SATURDAY... ...WIND CHILL WARNING WILL EXPIRE AT NOON EST TODAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 25 below zero. * WHERE...Most of southeast Michigan along and north of M-59. * WHEN...The Wind Chill Advisory is in effect until noon EST Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MIZ075-076-082-083-051800- /O.EXP.KDTX.WC.Y.0003.000000T0000Z-180105T1700Z/ Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Ann Arbor, Detroit, Adrian, and Monroe 1159 AM EST Fri Jan 5 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON EST TODAY... Temperatures have warmed enough this morning and are no longer meeting advisory criteria in these areas. $$
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this wind chill warning went out at Jan 4, 3:36 PM EST, 6 minutes earlier.
Area forecast discussion, Jan 4, 3:36 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
336 PM EST Thu Jan 4 2018
.DISCUSSION...
Extremely cold temperatures have been slow to funnel south today,
but still anticipate a very cold evening and overnight. Strong NNW
gradient flow remains across southeast Michigan with an arctic high
pressure drifting through south Ontario and a strong Nor'easter
riding up the east coast. This is helping to draw the colder arctic
air into the area resulting in dangerously cold wind chills remaining
in the forecast.
Weak cold air advection today through 12Z tomorrow morning can be
characterized by 850 mb and 925 mb temperatures decreasing a few
more degrees into the low to mid -20C range. Post frontal dry air
and loss of Lake Michigan enhancement with the wind shift is allowing
a break in mostly cloudy skies. This will help temperatures drop
upon diurnal heat loss tonight and help low temperatures drop
between -5 and -10F for the majority of the area. Locations along and
south of I-94 will see low temperatures drop into the 0 to -5F
range. There will be a tricky balance in temperatures and winds
tonight. Winds are expected to remain elevated between 5 to 15 mph
with the highest winds residing in the Thumb and eastern edges of the
CWA. Wind chill temperatures will drop low enough reaching warning
criteria, which is -25F, for areas along and north of M-59 (roughly
Howell to Pontiac to Mt Clemens line). The Tri- Cities will have a
slight downslope warming component that may prevent them from
reaching -25F wind chill, but will be in that -20 to -30F range
throughout the night into tomorrow morning and be close enough to
include in the Warning.
Tomorrow will be the coldest of the next several days with low to
mid single digit highs as the arctic airmass holds in place. Wind
chills will also remain below -10F for the majority of the CWA
tomorrow afternoon. Another Wind Chill Warning may need
consideration for portions of the Thumb for tomorrow night. A high
pressure will begin to drift south into the western Great Lakes
which will help calm winds down by Saturday afternoon. Saturday high
temperatures will remain in the single digits with very little
change to the airmass.
Notable pattern chance the latter half of the weekend with the
persistent longwave trough finally pushing eastward off the east
coast on Sunday. The pattern will become much flatter heading into
the new week with west coast ridging developing through the first
half of the new week. A warm front will lift through southern MI
just behind the exiting trough which will bring temperatures back up
to seasonal normals with highs around 30 and lows around 20. A
trough will slide down the backside of the ridge through the Great
Lakes Sunday night and Monday bringing the next chance of
accumulating snow to the region. Moisture return behind the
aforementioned warm front will aid in snow development along the
trough with a cold front then sweeping across lower MI Monday
evening bringing an abrupt end to the snowfall. High pressure then
builds across the area with the upper level ridge sliding overhead
as well, leading to a dry stretch of weather through midweek.
&&
.MARINE...
Sustained northwesterly flow will continue to advect cold, arctic
air across the lake and bays, producing over-lake mixing depths that
will support sustained gusts between 25 - 30 knots through mid-day
Saturday. Waters that are not ice-covered across Lake Huron will
achieve 8 - 10 ft. wave heights during this time. Additionally, a
heavy freezing spray warning will remain in effect across Lake Huron
as air temperatures will be cold enough to produce rapid ice
accumulating on vessels. Winds will start to relax late Saturday
into early Sunday, but will quickly ramp back up to to 25 - 35 knots
by Sunday afternoon as a warm front brings brings strong
southwesterly flow to the region.
&&
.PREV DISCUSSION...
Issued at 1238 PM EST Thu Jan 4 2018
AVIATION...
Ongoing cold and dry air advection under NNW flow has scoured out
cloud cover across KPTK, KFNT, and KMBS, and will continue to
diminish cloud cover across the Metro terminals throughout the early
afternoon. The mixing layer has deepened throughout the morning and
will remained well-mixed throughout the afternoon and evening,
supporting frequent NNW wind gusts ranging between 15 - 25 knots.
Wind gusts are expected to diminish throughout the evening as
decoupling takes place, with skies expected to remain clear as NW
flow continues to advect dry air across SE MI.
For DTW... A BKN deck of strato cu at or just above 3 kft will
continue to hold on through 19Z before eroding due to dry air
advection under NNW flow. Winds to hold steady between 310 - 330
degrees through the afternoon and evening, with gusts ranging between
15 - 25 knots.
//DTW THRESHOLD PROBABILITIES...
* Low in ceilings below 5000 ft today.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Chill Warning until noon EST Friday for MIZ047>049-053>055-
060>063-068>070.
Wind Chill Advisory until noon EST Friday for MIZ075-076-082-083.
Lake Huron...Heavy Freezing Spray Warning until 7 AM EST Saturday for LHZ362-363-
462>464.
Gale Watch from Friday afternoon through late Friday night for
LHZ362-363-462>464.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...AA
MARINE.......AM
AVIATION.....AM
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jan 4, 3:50 AM EST, 11 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 350 AM EST Thu Jan 4 2018 MIZ047>049-053>055-060>063-068>070-075-076-082-083-050900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 350 AM EST Thu Jan 4 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A wind chill advisory is in effect for today. A wind chill warning may be needed for some areas tonight as light wind and temperatures well below zero produce wind chills below -25. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional wind chill headlines will likely be needed through Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-050900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 350 AM EST Thu Jan 4 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight A heavy freezing spray warning is in effect. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A heavy freezing spray warning is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
In the hours before
Local storm report, Jan 4, 10:40 AM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
1040 AM EST THU JAN 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 AM HEAVY SNOW LEXINGTON 43.27N 82.53W
01/04/2018 M1.0 INCH SANILAC MI CO-OP OBSERVER
24 HOUR SNOWFALL TOTAL
0700 AM HEAVY SNOW ANN ARBOR 42.28N 83.73W
01/04/2018 M1.5 INCH WASHTENAW MI CO-OP OBSERVER
24 HOUR SNOWFALL TOTAL
0700 AM HEAVY SNOW 1 N FARMINGTON HILLS 42.50N 83.38W
01/04/2018 M1.3 INCH Oakland MI COCORAHS
24 HOUR SNOWFALL TOTAL
0700 AM HEAVY SNOW 4 SSW FLINT 42.98N 83.73W
01/04/2018 M1.0 INCH Genesee MI OFFICIAL NWS OBS
24 HOUR SNOWFALL TOTAL AT FLINT BISHOP AIRPORT
0700 AM HEAVY SNOW VASSAR 43.37N 83.58W
01/04/2018 M2.0 INCH TUSCOLA MI CO-OP OBSERVER
24 HOUR SNOWFALL TOTAL
0700 AM HEAVY SNOW 4 SSE LAKE ORION 42.73N 83.21W
01/04/2018 M1.3 INCH Oakland MI COCORAHS
24 HOUR SNOWFALL TOTAL
0700 AM HEAVY SNOW 4 E WHITE LAKE 42.65N 83.43W
01/04/2018 M1.4 INCH Oakland MI OFFICIAL NWS OBS
24 HOUR SNOWFALL TOTAL AT NWS WHITE LAKE OFFICE.
0730 AM HEAVY SNOW 6 NW SAGINAW 43.48N 84.03W
01/04/2018 M1.0 INCH Saginaw MI CO-OP OBSERVER
24 HOUR SNOWFALL TOTAL
0730 AM HEAVY SNOW LAPEER 43.05N 83.32W
01/04/2018 M1.0 INCH LAPEER MI CO-OP OBSERVER
24 HOUR SNOWFALL TOTAL
&&
JDThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 1:58 PM EST | Areal Flood Warning | DTX | 72 hr | |
| Jan 4, 4:20 PM EST | Gale Watch | DTX | 6 hr |
Nearby
Wind Chill Warnings in Michigan, 2018Every wind chill warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.